Wisconsin, 2001

Damaging Winds in Wisconsin, April 11, 2001

April 11, 2001 · NWS MKX · 3 events in 2 counties and zones

Scattered severe thunderstorms with intense wet microbursts visited parts of south-central Wisconsin. Between Hanover and Footville in Rock County, the powerful winds toppled trees and power poles, damaged about a dozen barns and sheds, took a roof off a storage building, and tore some siding off a residential home.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$300,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Scattered severe thunderstorms with intense wet microbursts visited parts of south-central Wisconsin. Between Hanover and Footville in Rock County, the powerful winds toppled trees and power poles, damaged about a dozen barns and sheds, took a roof off a storage building, and tore some siding off a residential home. Between Evansville and Edgerton (Rock Co.), other storms toppled more trees and power lines, and near Stoughton (Dane Co.), the winds toppled several trees. About 1200 customers were without electricity at one time or another.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Apr 11, 2:27 AM CST, 11 hours 36 minutes earlier.

Area forecast discussion, Apr 11, 2:27 AM CST, 11 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
327 AM CDT WED APR 11 2001

FORECAST FOCUS ON SVR WX POTENTIAL FOR THIS AFTERNOON AND TONIGHT...
AND WINDS FOR THURSDAY.

CURRENT SHRA/TSRA WITH WK SHRT WV AND 850 MB WAA MOVING NORTH THRU
CWA. MORE VIGOROUS STORMS TIED TO SFC FNT ANCHORED THRU CNTRL IL...
AND ON NOSE OF STRONG LOWLVL JET THRU ERN KS AND WRN MO AT 06Z.
ANOTHER AREA OF SHRA/TSRA DVLPG IN SE IA AS MODELS SHOW ANOTHER WK
SHRT WV AHD OF MAIN SYSTEM TO CROSS RGN THIS MORNING.

DRYING ASSOC WITH VIGOROUS UPR JET OVR PANHANDLE OF TX/OK SHOWS WELL
IN WATER VAPOR IMAGERY. THIS STRONG JET TO MOVE TOWARDS UPR MIDWEST
TDY/TNT...AND LEADS TO DECENT UPR DIVERGENCE OVER STATE THIS
AFTERNOON AND TNT AS IT COUPLES WITH RRQ OF LEAD JET MAX ROUNDING UPR
RDG CENTERED OVR ERN GRT LKS. MODELS IN DECENT AGREEMENT ON INTENSE
JET TAKING DEEPENEING 500 MB LO FM WRM KS THIS AM TO NW WI BY 12Z
THU. SWODY1 DISCUSSION DESCRIBES SVR POTENTIAL WELL. MAX CAPE...
UVV/S AND LOW LVL JET/CONVERG MOVE INTO SRN WI BY LATE THIS AFTN...
AND ACROSS TO THE EAST BY 06Z. SYSTEM OCCLUDES...WITH BETTER FORCING
AND THERMAL RDG SHIFTING EAST OF STATE AFTER MIDNIGHT...TAKING SVR WX
THREAT WITH IT.

MAX ETA FCST PWS AROUND 1.4 INCHES OVR CWA THIS AFTN...THEN QUICKLY
FALL OFF WITH OCCLUSION TNT. HPC HAS CWA IN ISOLATED CATAGORY FOR
EXCESSIVE RAINFALL FOR TDY/TNT. MODEL QPFS PLACE HEAVIEST RAINFALL
JUST TO OUR WEST AND NORTH. SPEED OF SYSTEM WILL LIMIT WIDESPREAD
HVY RAIN. NO FLASH FLOOD WATCH FOR CWA ATTM...BUT AREA RIVERS AT/NEAR
BANKFULL WILL HAVE TO BE WATCHED AS SITUATION EVOLVES...WITH
GUIDANCE VALUES IN THE 1/2 TO 1.5 INCH RANGE.

WNDS TNT AND THURSDAY WILL BE STRONG...WITH S TO SW 850 MB WINDS
INCREASING TO 40 TO 50 KTS. HOWEVER...WITH CENTER OF MID LVL
CIRCULATION CLOSER TO OUR CWA THAN ON SAT...MID LVL MOISTURE WILL
SPIN CLDS AND A FEW SHOWERS OVR SRN WI. NOT A CLASSIC CLEAR SLOT
SITUATION...WITH CLOUDS DECREASING THE MAX MIXING POTENTIAL AND WL
LIMIT TOP END OF SFC WND SPEEDS. STIL LOOKING AT 20 TO 30 MPH SFC
WINDS...WITH GUSTS APPCHG 40 MPH.

FOR THE EXTENDED...MODELS SHOW A MORE ZONAL PATTERN FOR FRI INTOS
SUN...WITH AVN TAKING A SERIES OF SHRT WAVES ACROSS STATE...ONE ERLY
SAT AND ANOTHER ON SUN...AHEAD OF CLOSED CIRCULATION DROPPING OUT
OF CANADA INTO NRN MN SUNDAY NIGHT.

.MKX...NONE.

REM

In the hours before

Special weather statement, Apr 11, 10:03 AM CST, 4 hours before
WIZ046-047-051-052-056>060-062>072-120600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1103 AM CDT WED APR 11 2001

...SPECIAL WEATHER STATEMENT...
...FOR SOUTH CENTRAL AND SOUTHEAST WISCONSIN...

THREAT...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND TONIGHT. SOME STORMS MAY PRODUCE HEAVY RAINS. STRONG SOUTHWEST
WINDS ARE EXPECTED AFTER MIDNIGHT ASSOCIATED WITH AN INTENSE LOW.

DISCUSSION...
AN INTENSE LOW PRESSURE SYSTEM OVER THE CENTRAL PLAINS IS EXPECTED
TO REACH SOUTHERN MINNESOTA TONIGHT.  A WARM FRONT ACROSS NORTHERN
ILLINOIS WILL MOVE NORTHWARD THROUGH ALL OF SOUTHERN WISCONSIN BY
EVENING. A WARM AND UNSTABLE AIRMASS WILL THEN BE IN PLACE AND WILL
PROVIDE THE NECESSARY FUEL FOR THUNDERSTORMS AHEAD OF A FRONTAL
SYSTEM EXPECTED TO PUSH ACROSS SOUTHERN WISCONSIN AROUND MIDNIGHT.
DAMAGING WINDS ARE THE MOST LIKELY EVENT...BUT ISOLATED TORNADOES
WOULD BE POSSIBLE.

ONCE THE THUNDERSTORM THREAT ENDS...STRONG SOUTHWEST WINDS OF 20 TO
30 MPH WITH GUSTS TO NEAR 45 MPH ARE EXPECTED AFTER MIDNIGHT AND
THURSDAY MORNING.

SPOTTER ACTIVATION...
STORM SPOTTER GROUPS WILL BE NEEDED LATE THIS AFTERNOON AND TONIGHT.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

The radar

The Milwaukee radar (KMKX), 63 km away, was scanning. The volume nearest the first event began at 20:00 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Rock

When
April 11, 2:03 PM CST
Where
Rock County, Hanover
Measured
70 kt (81 mph)
Reported by
LAW ENFORCEMENT
Coordinates
42.633, -89.167

Thunderstorm Wind, Rock

When
April 11, 2:20 PM CST
Where
Rock County, 4 mi S of Evansville
Measured
60 kt (69 mph)
Property damage
$300,000
Reported by
LAW ENFORCEMENT
Coordinates
42.733, -89.300

Thunderstorm Wind, Dane

When
April 11, 2:40 PM CST
Where
Dane County, 5 mi SE of Stoughton
Measured
55 kt (63 mph)
Reported by
LAW ENFORCEMENT
Coordinates
42.867, -89.150

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2001Every state in 2001This day in weather historyWarnings in Wisconsin, April 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5240308, 5240309, 5240307.